EMSA Reports More Than 20 Possible K2 Overdoses In Tulsa
TULSA, Oklahoma - Tulsa's emergency medical authority, EMSA, has responded to more than 20 patients exhibiting symptoms that may be attributed to using the synthetic drug K2.
Nineteen people have been taken to the hospital, and five of those people are in serious condition, according to an updated news release Tuesday afternoon.
The largest number of patients were those who fell ill in downtown Tulsa after witnesses say they smoked K2 outside the Iron Gate soup kitchen.
Communications Director Kelli Bruer said numerous other patients have been treated for similar symptoms.
"Since 10 a.m., all of the calls have been located within the IDL area of Tulsa. Due to location and similarity in symptoms, EMSA is considering these calls most likely to be related," Bruer said.
Two people were transported from the Katy Trail just west of the Tulsa County Jail. They were unconscious and having seizures. One suspect was arrested at that location.
Late Tuesday night, EMSA responded to another call, this time at the Tulsa Transit station. Police said one person was vomiting and unresponsive when they arrived.
When first responders arrived downtown early Tuesday, people suffering from overdose symptoms were found on the sidewalks outside the church that houses the soup kitchen and in Cincinnati Street between 5th and 6th Street.
Some of the people appeared to be unconscious, others throwing up or shaking, apparently from the effects of the drug.
Four patient calls - all before the downtown incident - appear to be unrelated to the downtown incident, Bruer said. Those cases are three females ages 12, 16 and 20 and one male aged 30. Those people were suffering the same symptoms, just not in the same part of town.
EMSA issued the following statement Tuesday:
EMSA would like to issue a cautionary note to the public and parents regarding the recently reported, alleged cause of multiple individuals being transported to the hospital from the area of 5th Street and Cincinnati today. The reported cause of the patients’ conditions was suspected by law enforcement officials, at this early stage, to be synthetic marijuana, or K2.
EMSA would like the public and parents to know that we have transported other patients this morning that may be similar in nature. We are currently watching for any trends or more patients exhibiting the same complications. The four other similar patients transported to hospitals this morning between 6 a.m. and 10 a.m. included females aged 12, 16 and 20 and one male aged 30. All unrelated incidents.
It is not known that these calls are directly related; however, due the similarity and unusual number of patients in a short time frame, we are evaluating the situation.
We always encourage everyone to never ingest or inhale any substance that is not prescribed or has unknown ingredients. If you see anyone exhibiting symptoms such as unconsciousness, unresponsiveness, seizures or other similar behavior, please call 911.
Updates will be forthcoming as warranted.